Alert archive / Utah / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 46, NWS Salt Lake City, UT

October 3, 2018Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Oct 3, 2018, 6:22 PM MDT for Washington County, Utah. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2018, 6:22 PM MDT (00:22 UTC)
Expired
Oct 3, 2018, 6:45 PM MDT
In force
23 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Washington County, UT

The radar

The Cedar City radar (KICX), 62 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2880 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WUUS55 KSLC 040022
SVRSLC
UTC053-040045-
/O.NEW.KSLC.SV.W.0046.181004T0022Z-181004T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
622 PM MDT WED OCT 3 2018

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Washington County in southwestern Utah...

* Until 645 PM MDT

* At 622 PM MDT, a severe thunderstorm was located 7 miles south of
  Hurricane, or 14 miles east of St George, moving north at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Washington, Hurricane, La Verkin, Toquerville, Leeds, Virgin and
  Pintura.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm will also be accompanied by torrential rain.

&&

LAT...LON 3739 11346 3736 11309 3700 11319 3700 11345
      3701 11345
TIME...MOT...LOC 0022Z 186DEG 31KT 3705 11333 

HAIL...1.00IN
WIND...60MPH
 
$$

NC
2 follow-up statements
377 
WWUS55 KSLC 040036
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
636 PM MDT WED OCT 3 2018

UTC053-040045-
/O.CON.KSLC.SV.W.0046.000000T0000Z-181004T0045Z/
Washington UT-
636 PM MDT WED OCT 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHEASTERN WASHINGTON COUNTY...

At 635 PM MDT, a severe thunderstorm was located over Hurricane, or
16 miles east of St George, moving north at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Washington, Hurricane, La Verkin, Toquerville, Leeds, Virgin and
Pintura.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is also producing heavy rain

&&

LAT...LON 3739 11346 3736 11309 3707 11318 3706 11345
TIME...MOT...LOC 0035Z 186DEG 31KT 3717 11331 

HAIL...1.00IN
WIND...60MPH
 
$$

NC
698 
WWUS55 KSLC 040042
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
642 PM MDT WED OCT 3 2018

UTC053-040052-
/O.EXP.KSLC.SV.W.0046.000000T0000Z-181004T0045Z/
Washington UT-
642 PM MDT WED OCT 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
WILL EXPIRE AT 645 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Salt Lake City.

LAT...LON 3739 11346 3736 11309 3707 11318 3706 11345
TIME...MOT...LOC 0042Z 186DEG 31KT 3722 11330 

$$

NC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 4:23 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Oct 3, 4:23 PM MDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
423 PM MDT Wed Oct 3 2018

.SYNOPSIS...An upper level trough along the California coast will
move east northeast across the Great Basin and generate widespread
precipitation through early Thursday. A trailing cold front
associated with a second upper level trough will produce additional
showers and storms with high elevation snow Thursday night, followed
by substantially colder and drier conditions Friday.

&&

.SHORT TERM (Until 00Z Sunday)...Scattered showers and isolated
thunderstorms this afternoon have for the most part been closely
tied to the relatively cooler mid-level air across western/central
Utah. This convective activity will drift farther north this
evening as it follows the cooler air aloft.

The upper trough currently along the California coast will continue
east-northeast into and then through the Great Basin late tonight
through Thursday. Increasing synoptic-scale lift from the advancing
trough combined with a still moist and increasingly unstable air
mass will lead to widespread precip across much of the forecast
area late tonight through early Thursday.

Anticipating a decrease in precip behind the trough passage
Thursday morning as dynamic subsidence takes hold. This break
looks to be short-lived as the next upper trough moving out of the
Gulf of Alaska moves quickly across the region late Thursday
through Thursday night.

The surface cold front associated with the second upper trough
should reach far northwest Utah by late Thursday afternoon or
early evening. This front supported by the upper trough along with
still adequate ambient moisture will exhibit reasonably good
baroclinic structure as it moves through northern/western Utah and
southwest Wyoming Thursday night. Suspect that well organized, and
possibly strong, convection will form along or close behind the
surface boundary. This strong convection will also drive snow
levels down, leading to the potential for accumulating snows
across the northern mountains by late Thursday night.

Substantially drier/cooler air will follow the front on Friday.
This dry period looks to be rather short as the next deepening
Gulf of Alaska trough digs south-southeast in the the Great Basin
on Saturday. Precip associated with the trough will reach western
Utah Saturday morning, then steadily increase in areal coverage
and intensity as it expands east with the advancing trough late
Saturday. Snow levels will be low enough for another round of
accumulating snow for the northern and central mountains Saturday.

.LONG TERM (After 00Z Sunday)...The long wave pattern through the
extended period shows an upper level ridge in the eastern Pacific
with an upper trough over the western states. Both the operational
EC and the GFS close off an upper low over Utah on Sunday. After
that, the details of each differ but agree that short waves will
rotate through the western upper trough, producing periods of cool
and showery weather. Snow levels stay roughly in the 6 to 9 thousand
foot range, so any significant accumulations would be above the
valleys. Temperatures should remain below seasonal values, but
slowly warming through the period.

&&

.AVIATION...VFR conditions are expected to prevail at the SLC
terminal through the evening hours. Scattered showers and
thunderstorms in the vicinity of the terminal may occasionally drop
cigs to or below 6000 feet AGL for periods through the evening and
early morning hours. Rain will become more widespread after about
10Z, with cigs below 6000 feet becoming more likely after than time.
Northwest winds are expected to shift to the southeast between 02Z
and 04Z, but there is a 30 percent chance of occasionally erratic
winds in association with showers.

&&

.FIRE WEATHER...Scattered showers/isolated thunderstorms have once
again formed in the moist/unstable air mass across the region.
Anticipating an increase in showers/storms later tonight as the
upper level trough moving into California this evening will
continue east-northeast into Utah and then through the state on
Thursday. The moisture along with an increasingly unstable air
mass in place ahead of the upper trough will create favorable
conditions for widespread rain and isolated to scattered
thunderstorms into early Thursday. A cold front associated with a
second upper level trough moving east through northern Rockies
will cross Utah Thursday night. This front will spread
substantially cooler and drier air across the fire districts
for Friday. A colder and more energetic upper trough will
strengthen across the interior west as it moves southeast from
the Gulf of Alaska this weekend. This trough will bring an
increase in precipitation, much cooler temperatures and higher
humidities beginning Saturday. Accumulating snows at the higher
elevation will be confined to northern Utah.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through late tonight for UTZ004-008-010-019-
     517-518.

WY...None.

&&

SHORT TERM/FIRE WEATHER...CONGER
LONG TERM...BILLINGSLEY
AVIATION...TRAPHAGAN

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 3, 6:04 AM MDT, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
604 AM MDT Wed Oct 3 2018

UTZ001>016-019>021-517-518-WYZ021-041300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
604 AM MDT Wed Oct 3 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected today, then rain
will become more widespread tonight. Locally heavy rain is
expected with some of the stronger showers and thunderstorms.
There remains a potential for flash flooding particularly in prone
areas such as slot canyons, burn scars, normally dry washes,
small streams in steep terrain, and urban areas with poor
drainage.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another storm system will push a cold front into the area late
Thursday, bringing colder temperatures to the area along with the
potential for accumulating snow across the northern mountains.

Cool and wet weather will then continue for the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Oct 3, 2:18 PM MDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
218 PM MDT WED OCT 3 2018

UTZ010-013-032045-
San Rafael Swell UT-Wasatch Plateau/Book Cliffs UT-
218 PM MDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EMERY COUNTY UNTIL
245 PM MDT...

At 217 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Green River  near I-70...moving east at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Green River and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3895 11004 3899 11011 3897 11015 3893 11014
      3890 11023 3906 11031 3912 11012 3900 11015
      3900 11010 3899 11009 3899 11005 3895 11000
TIME...MOT...LOC 2017Z 254DEG 18KT 3900 11019

NC
Special weather statement, Oct 3, 6:03 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
603 PM MDT WED OCT 3 2018

UTZ012-013-517-040045-
San Rafael Swell UT-Central and Southwest Mountains UT-
Castle Country UT-
603 PM MDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EMERY AND
NORTHEASTERN SEVIER COUNTIES UNTIL 645 PM MDT...

At 602 PM MDT, National Weather Service Doppler radar indicated a
pair of strong thunderstorms near I-70 19 miles south of Clawson, or
39 miles northwest of Hanksville...moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Emery and Moore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3864 11124 3896 11131 3913 11048 3876 11040
TIME...MOT...LOC 0002Z 244DEG 37KT 3885 11110

NC
Special weather statement, Oct 3, 6:10 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
610 PM MDT WED OCT 3 2018

UTZ016-019-020-518-040100-
Southern Utah Mountains UT-Southwest Utah UT-
Utah's Dixie and Zion National Park UT-South Central Utah UT-
610 PM MDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WASHINGTON AND
SOUTHEASTERN IRON COUNTIES UNTIL 700 PM MDT...

At 609 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 13 miles south of Hurricane, or 16 miles
southeast of St George...moving north at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Washington, Hurricane, La Verkin, New Harmony, Toquerville, Leeds,
Virgin, Springdale, Rockville, Pintura and Kolob Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 11314 3701 11346 3749 11348 3747 11296
      3700 11307
TIME...MOT...LOC 0009Z 187DEG 50KT 3697 11332

NC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 6:03 PM MDTSpecial Weather StatementSLCEmery42 min
Oct 3, 6:10 PM MDTSpecial Weather StatementSLCWashington50 min
Oct 3, 6:36 PM MDTSpecial Weather StatementSLCCarbon39 min
Oct 3, 6:54 PM MDTSpecial Weather StatementSLC51 min
Oct 3, 7:07 PM MDTSpecial Weather StatementSLC23 min
Oct 3, 7:27 PM MDTSpecial Weather StatementSLC33 min
Oct 3, 9:44 PM MDTSpecial Weather StatementSLCWayne46 min
Oct 4, 3:25 AM MDTSpecial Weather StatementSLCIron50 min
Oct 4, 4:22 AM MDTSpecial Weather StatementSLCEmery23 min
Oct 4, 4:38 AM MDTSpecial Weather StatementSLCUtah37 min
Oct 4, 4:56 AM MDTSpecial Weather StatementSLCKane34 min
Oct 4, 3:32 PM MDTSpecial Weather StatementSLCDavis, Weber43 min

Nearby

Severe Thunderstorm Warnings in Utah, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.